Texas, 2022

Drought in Texas, July 19 to 31, 2022

July 19 to 31, 2022 · NWS BRO · 1 event in 1 county or zone

Lack of significant rain, hot to very hot temperatures, and low relative humidity combined to allow Extreme (D3) Drought conditions return to the very northern portion of Jim Hogg County on July 19th. Severe (D2) Drought conditions expanded southward to include the northern quarter part of the county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Lack of significant rain, hot to very hot temperatures, and low relative humidity combined to allow Extreme (D3) Drought conditions return to the very northern portion of Jim Hogg County on July 19th. Severe (D2) Drought conditions expanded southward to include the northern quarter part of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 18, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, Jul 18, 11:28 PM CST, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1228 AM CDT Tue Jul 19 2022

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR conditions are expected to prevail through the TAF
period with increasing southeasterly winds through Tuesday
afternoon. Gusts may approach 30 kts at times across the RGV,
especially at HRL and BRO.

&&

.PREV DISCUSSION... /issued 649 PM CDT Mon Jul 18 2022/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Cumulus field to dissipate and clear skies (VFR
conditions) prevail overnight and Tuesday morning. Fair weather
cumulus to redevelop mid to late morning providing Scattered cloud
cover and VFR. Southerly winds gusting between 20-25 knots early
this evening tone down through the evening with a light to
moderate wind overnight. Pressure gradient strengthens Tuesday
with gusts 20 to 30 knots for the afternoon.

PREV DISCUSSION... /issued 342 PM CDT Mon Jul 18 2022/

SHORT TERM (Tonight through Tuesday Night): Forecast remains
mostly unchanged through the Short Term period. High pressure
dominates over Deep South Texas keeping us breezy and hot.
Temperatures for today will climb into the 100s west of I-69C and
reach the upper 90s east of I-69C. Winds will continue to gust to
25 to 30 mph especially for the coastal counties through the early
evening hours. As for tonight, lows will be in the mid 70s with
mostly clear skies and winds around 10 mph.

Tomorrow's temperatures will be higher and its winds will be
stronger. Dewpoints were running a bit high for tomorrow, but
lowered them by 1 to 2 degrees due to the drier air still in place.
Have Zapata and Falcon Dam areas reaching 106 to 108 degrees with
the RGV reaching 98 to 102 degrees. Southeast winds will be breezy
again with most of the RGV seeing 25 to 30 mph, but along the coast,
gusts could reach up to 35 mph. Currently, advisories for heat and
wind are not expected. However, Special Weather Statements may be
needed if heat indices reach 107 to 110 degrees or if wind gusts
reach 35 mph or higher. Tomorrow night will be a bit warmer in the
upper 70s if scattered clouds are able to stick around.

LONG TERM (Wednesday through Monday): In the grand scheme of
things, it's more of the same: Hot and generally rain-free, with
breezy afternoons especially Wednesday and Thursday...though still
some freshening winds each afternoon Friday through the weekend
before perhaps a dip in daytime winds by next Monday. Even though
these conditions are very close to average for the last ten days
of July, the prolonged persistence of heat and lack of rainfall
since May 1 (with the sole exception of May 23/24) has made summer
so far seem oppressively long, even by Valley standards.

As has been the case for the much of July, the steering pattern
will continue to be dominated by broad and strong 500 mb ridging
centered over the U.S. Four Corners region, with the ridge
building east/oscillating through the southern Plains and
southeast U.S.through the weekend and early next week. Underneath
the ridge, broad easterly flow will continue aloft, with periodic
weak east to west moving short waves into northern Mexico. Timing
of these waves will still need to be sorted out, but for now the
first favors Friday into Saturday and the second next Monday.

As for sensible weather: A slight tightening of the low level
pressure gradient that begins Tuesday will continue into Thursday,
with stronger late morning through early evening winds progressing
from east to west each day. All models continue to indicate a
slight uptick in surface moisture, which nudges afternoon
dewpoints up a bit on Wednesday before slightly lower values
return Thursday and beyond. That said, raw model data has been
running a bit "hot" with dewpoints, as recent values fell into the
lower 60s along US 281/IH-69C and ranged through the 50s farther
west away from water sources. With this in mind, and high
evaporation rates and drying soils, nudged the values down a
couple degrees for Wednesday which leaves values right at heat
advisory trigger values (111) in many areas. Trends are leaning
lower, so confidence is low on whether we'll have enough locations
or duration for a full heat advisory on Wednesday.

Thereafter, expect a continuation of the current temperature
forecasts (day) which will be a touch above the nearing peak
annual daily value...which range from 96-98 lower Valley to near
100 mid Valley and lower 100s upper Valley/ranchlands through the
period). Morning lows will begin very sultry with aforementioned
wind speeds up in the 4 to 8 mph range (vs. near calm) into Friday
morning, but should drop a couple degrees with improved
radiational cooling over the weekend. Local spots could touch the
lower 70s which is not explicitly forecast just yet.

Finally...will there be *any* rain? Through Friday, no. Saturday
and Sunday will depend on lighter winds, sea breeze, and if enough
low/mid level moisture can work with the weak energy from the
backside of the short waves moving south of the ridge. Models,
ensembles, and consensus QPF suggest the best chances will remain
in northeast Mexico...and even these values are rather paltry. For
now, have left mentionable rainfall out of the forecast, but if we
do see anything it would favor locations along/near the IH-2
corridor in the lower/mid Valley.

MARINE: Tonight through Tuesday Night...Favorable marine
conditions will persist through the period. However, Small Craft
may need to Exercise Caution on Tuesday afternoon due to winds
gusting near 30 mph. Moderate winds will force moderate seas at 3
to 4 feet by Tuesday night.

Wednesday through Saturday Night...Winds will be largely driven by
diurnal trends over the Gulf (evening/overnight) and Laguna
(daytime/early evening) based on marine layer timing (Gulf) and
sea breeze enhancement (along coast/Laguna). That said,
aforementioned increase in gradient will kick up winds and seas,
gradually, Wednesday into Thursday before conditions settle down
Friday and especially over the weekend. Small Craft Exercise
Caution is likely for the Laguna each afternoon Wednesday and
Thursday and the Gulf Wednesday night and Thursday night for
mainly 15-20 knot winds.

Seas will edge up into the moderate range Wednesday through
Thursday night before gradually dropping back with the relaxing
gradient Friday and especially through the weekend. Unfortunately,
the seas will be dominated by wind waves vs. swell making for
difficult boating and fishing conditions to close out the work
week.

CLIMATE: As mentioned a few days ago, local seasonal records
(temperature) continue to remain in play as temperatures from
April 1 through July 17 remain at or near the top all-time for the
Valley anchor cities. Another element of long term issues are the
latest reservoir pool levels, which dropped another tick at Falcon
to 13.1 percent (Texas share) as daily evaporation rates across
the area and the reservoir are reaching their yearly maximum.

This forecast, along with the latest 8 to 14 day forecast and
potentially the next 30 day forecast, suggest more of the same
with limited rainfall in the tributary regions for both Amistad
and Falcon. Should this verify, lake levels could rival the low
points of the late 1990s. The situation is not much better across
the border, where Mexican reservoirs are also showing low to very
low pool levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  80  93  80  93 /   0   0   0   0
BROWNSVILLE          81  97  81  97 /   0   0   0   0
HARLINGEN            80 100  80  99 /   0   0   0   0
MCALLEN              80 102  80 101 /   0   0   0   0
RIO GRANDE CITY      78 106  79 105 /   0   0   0   0
SOUTH PADRE ISLAND   82  89  82  89 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
https://weather.gov/rgv

56-Hallman...Aviation
Hazardous weather outlook, Jul 18, 3:23 PM CST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
423 PM CDT Mon Jul 18 2022

TXZ248>255-351-353>355-451-454-455-192130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
423 PM CDT Mon Jul 18 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A moderate risk of rip currents will be possible through the
period.

There will be an enhanced wildfire growth and spread threat in a
few spots for a few hours each afternoon.

A Heat Advisory may be needed on Wednesday afternoon for Starr,
Hidalgo, Brooks, Willacy and Kenedy Counties when heat indices are
expected to reach around 111 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-192130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
423 PM CDT Mon Jul 18 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Jim Hogg

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

The very northern part of Jim Hogg County saw Extreme (D3) Drought return in mid-July. This includes the northern half of the town of Hebbronville. Severe (D2) Drought also expanded southward in mid-July.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034222.